MAUDE Adverse Event Report: DEPUY SYNTHES PRODUCTS LLC UNIVERSAL BATTERY CHARGER II; BATTERY, REPLACEMENT, RECHARGEABLE

DEPUY SYNTHES PRODUCTS LLC UNIVERSAL BATTERY CHARGER II; BATTERY, REPLACEMENT, RECHARGEABLE
Catalog Number 05.001.204
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products and therapy dates: power module device (b)(6) 2020).As of this date, the device has not been returned for evaluation; therefore, the reported condition cannot be confirmed and/or duplicated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Udi ¿ (b)(4).
 
Event or Problem Description
It was reported from (b)(6) that prior to a surgical procedure for a lower leg bone shaft fracture, while in the central supply room, it was observed that the battery charger device produced a blue spark when the power module device was plugged into the charger device.It was reported that the charger device then generated white smoke and a burnt smell.It was reported that the staff waited for a while, but the device kept generating the white smoke.This event did not occur during surgery.There was no patient involvement.There were no reports of injuries, medical intervention or prolonged hospitalization.It was reported that the power module had been charged enough and could be used in the surgery without problems.All available information has been disclosed.If additional information should become available, a supplemental medwatch will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The manufacturing site name was documented as synthes produktions gmbh (waldenburg) in the initial report.This has been updated to oberdorf synthes produktions gmbh (oberdorf).Please note that the contact office name/address have been updated accordingly to reflect the corrected manufacturing facility.The date of manufacture (dom) was documented as december 13, 2011 in the initial medwatch report.The dom has been corrected to june 18, 2015.The actual device has been returned and is currently pending evaluation.Once the investigation has been completed, a supplemental medwatch report will be submitted accordingly.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H10 additional narrative: the actual device was returned for evaluation.Quality engineering evaluated the device and it was determined that the fuses of the battery charger device were blown, which indicates that there was a malfunction of the power supply.The device was disassembled and it was observed that the power supply printed board showed traces of burning.After checking the diode (d1) of the power supply, a broken conductor path could be found which indicates damage by dropping.Due to the drop event, the via of the diode [pos.D1] broke.Due to the broken via, a high current flowed back in the primary switching-net of the power supply, which caused damage to several parts in the power supply.The burned components and copper/epoxy caused the white smoke.A review of the device history was performed and non-conformances were detected related to the reported condition.It was determined that improper damage by dropping was the root cause of the failure.The assignable root cause was determined to be traced to user, which is user error.

Brand Name
UNIVERSAL BATTERY CHARGER II
Common Device Name
BATTERY, REPLACEMENT, RECHARGEABLE
Manufacturer (Section D)
DEPUY SYNTHES PRODUCTS LLC
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9707763
Report Number8030965-2020-00823
Device Sequence Number3474921
Product Code MOQ
UDI-Device Identifier07611819977846
UDI-Public7611819977846
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05.001.204
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer02/20/2020
05/18/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date02/27/2020
05/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1